Alert archive / Mississippi / Flash Flood Warnings in 2022
Flash Flood Warning 36, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Aug 10, 2022, 3:20 PM CDT for Claiborne County, Jefferson County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2022, 3:20 PM CDT (20:20 UTC)
- Expired
- Aug 10, 2022, 6:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Claiborne County, MS, Jefferson County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 103 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 8.3 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 547 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 753 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
343
WGUS54 KJAN 102020
FFWJAN
MSC021-063-102315-
/O.NEW.KJAN.FF.W.0036.220810T2020Z-220810T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
320 PM CDT Wed Aug 10 2022
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Southeastern Claiborne County in southwestern Mississippi...
Eastern Jefferson County in southwestern Mississippi...
* Until 615 PM CDT.
* At 320 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain in Mcbride and Blue Hill. Between 3 and 4 inches of
rain have fallen. The expected rainfall rate is 2 to 3 inches per
hour. Additional rainfall amounts of 1 to 3 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Blue Hill, Mcbride, Union Church, Red Lick and Peyton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3186 9101 3186 9074 3185 9072 3184 9073
3183 9073 3182 9074 3161 9074 3161 9077
3161 9079 3161 9084 3161 9086 3161 9088
3161 9093 3161 9097 3161 9101
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-3 INCHES IN 1 HOUR
$$
NFWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 2:22 PM CDT, 58 minutes earlier.
Area forecast discussion, Aug 10, 2:22 PM CDT, 58 minutes before
Area Forecast Discussion National Weather Service Jackson MS Issued by National Weather Service Peachtree City GA 222 PM CDT Wed Aug 10 2022 .DISCUSSION... Tonight through Thursday night: Weak upr lvl trough axis draped across the Lower MS River Valley has been a focus for slow-moving shower/thunderstorm activity this afternoon. Within zone of MLCAPE approaching 2000 J/KG, a few storms have briefly shown decent cores. This could result in very small hail or brief gusty winds accompanying the heavy rain but lapse rates are rather weak so do not expect any sustained/severe storms through this evening. Overnight, moist boundary layer conditions and calm winds will result in low clouds and patchy fog. As the trough axis continues to drift south by Thursday, better rain/storm chances will shift south and east toward the Gulf Coast. Similar environmental conditions will support slow-moving convection which will elevate the threat for localized flash flooding. Temperatures (highs) will run a few degrees below normal due to cloud cover and coverage of convection. /DJN.83/ Friday through next Wednesday: On Friday, the Short Term Ensemble Forecast (SREF) depicts an expansive 500 mb ridge and associated area of high pressure over the western two-thirds of the CONUS while a 500 mb trough extends across the Northeast and down the Appalachians. This synoptic setup will be responsible for a cold front pushing through MS over the course of Friday into Saturday. The lack of upper-level dynamics with the FROPA suggests a low threat for widespread severe storms, although some strong to isolated severe storms will be possible Friday afternoon and evening as the SREF is progging ample SBCAPE and PWATs around 1.75" to 2.00". Gusty to damaging wind gusts, hail, frequent lightning, and heavy rainfall will all be potential threats with any strong to severe storms. Carrying the greatest PoPs along and south of I-20 (nearest the front). Saturday and Sunday will be similar forecast-wise, though PoPs should trend lower as the front and associated moisture axis are pushed farther south by the area of high pressure spreading across the Plains and into the ArkLaMiss. The CWA will be under northwest flow aloft Monday through Wednesday, which makes PoPs a bit more difficult to pin down as convection could be largely driven/modulated by vort maxes traversing the flow (these disturbances are not always well- predicted by models). For now, Monday is shaping up to be mainly dry, and have gone with area-wide slight chance to chance PoPs Tuesday and Wednesday given the aforementioned uncertainty in where convection will be focused. As far as temperatures are concerned through the period, the relatively "cooler" post-front airmass will moderate and warm into the lower 90s to mid-90s on Monday and Tuesday. /Martin/ && .AVIATION... 18Z TAF discussion: Scattered to numerous showers and storms blossoming over much of the area. Pronounced northward-moving outflow boundary over SW AL/far SE MS may have diminished storm threat for KPIB/KHBG area. Otherwise, very moist airmass and slow-moving nature of storms suggest heavy rain the primary threat which could lower vsbys (and cigs) down below MVFR. Tried to capture this in TEMPO group for KGTR, KJAN and KHKS through late afternoon. Overnight, low clouds and fog expected to develop with widespread IFR cigs/vsby expected. Localized <IFR likely, especially closer to the ArkLaMiss area. After 14-15z Thursday, lower clouds should be breaking up with a few showers/storms popping back up btwn 16-18z. /DJN.83/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 71 87 71 89 / 56 85 27 58 Meridian 71 88 71 90 / 18 84 24 56 Vicksburg 71 87 71 90 / 32 75 24 46 Hattiesburg 72 87 71 89 / 44 90 20 76 Natchez 71 86 71 89 / 40 81 28 62 Greenville 71 87 71 89 / 49 62 17 21 Greenwood 71 89 71 92 / 39 67 21 22 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. &&
Hazardous weather outlook, Aug 10, 3:53 AM CDT, 11 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 353 AM CDT Wed Aug 10 2022 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 110900- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 353 AM CDT Wed Aug 10 2022 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Today and Tonight FLOODING THREAT...Limited TIMING...Today Today, localized flash flooding is possible, particularly in low lying and urban areas through early evening. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Tuesday. 20 && ...HAZARD LEGEND... *FLOODING* Extreme...Widespread and significant flooding is likely. Significant...Widespread flash flooding is likely and significant flooding is possible. Elevated...Areas of flash flooding likely. Limited...Localized flash flooding is possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Special weather statement, Aug 10, 1:57 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Jackson MS
Issued by National Weather Service Peachtree City GA
157 PM CDT Wed Aug 10 2022
MSZ027-101930-
Carroll MS-
157 PM CDT Wed Aug 10 2022
...A strong thunderstorm will impact portions of central Carroll
County through 230 PM CDT...
At 156 PM CDT, Doppler radar was tracking a strong thunderstorm over
Coila, or near Black Hawk, moving north at 15 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
North Carrollton and Malmaison around 230 PM CDT.
Other locations impacted by this storm include Carrollton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3357 8979 3353 8979 3331 8988 3333 9008
3364 9007
TIME...MOT...LOC 1856Z 190DEG 11KT 3340 8997
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<40 MPHSpecial weather statement, Aug 10, 2:36 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Jackson MS
Issued by National Weather Service Peachtree City GA
236 PM CDT Wed Aug 10 2022
MSZ026-028-102000-
Grenada MS-Montgomery MS-
236 PM CDT Wed Aug 10 2022
...A strong thunderstorm will impact portions of eastern Grenada and
northwestern Montgomery Counties through 300 PM CDT...
At 236 PM CDT, Doppler radar was tracking a strong thunderstorm over
Elliott, or near Grenada, moving north at 35 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Gore Springs around 245 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3387 8977 3387 8951 3385 8951 3361 8965
3361 8977 3362 8979 3368 8979 3368 8986
3390 8978 3390 8977
TIME...MOT...LOC 1936Z 200DEG 32KT 3372 8973
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<40 MPHThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 1:57 PM CDT | Special Weather Statement | JAN | Carroll | 33 min |
| Aug 10, 2:36 PM CDT | Special Weather Statement | JAN | Grenada | 24 min |
| Aug 10, 3:48 PM CDT | Special Weather Statement | JAN | Rankin | 42 min |
| Aug 10, 5:17 PM CDT | Flash Flood Warning | JAN | Scott | 118 min |
Nearby
Flash Flood Warnings in Mississippi, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.